Q and A

Question

How long Biktarvy stays in the body after missed doses?

I’ve been skipping my meds, how long do they stay in my body for? I’m using Biktarvy.

Answer

The easy answer is that all three drugs in Biktarvy get very good drugs levels. They all leave the body slowly enough to cover any one missed dose, and possibly two (it is however better to still take this medication daily).

This is especially true after someone has been taking Biktarvy every day for several weeks. This is because the drug levels get steadily higher each day until they reach something called “steady state”.

The time it takes for drugs to leave the body varies for each drug and each body compartment, but is linked to the half-life. This is the time it takes for a drug level to drop by 50% from the early highest peak level. It then takes 5 x half-life for a drug to be effectively eliminated from the body.

The half life of every drug should be included in the detailed product leaflet (SPC) – links to these are included for each drug here:
https://i-base.info/guides/category/arvs

Bictegravir has a plasma half-life period of 17.3 hours allowing for once daily dosing in combination with FTC and TAF which have intracellular half-lives of 39 and 150 hours respectively.
https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6214311/

The detailed answer to this quesiton depends on why you are asking this question.

4 comments

  1. Josh Peasegood

    Hi Sean, thank you for your suggestion. Though of note, it is safe to do it in one move. As Jose is looking to move from the morning to the evening he would do so by taking an 8am dose, then miss the following mornings dose to instead have it at the preferred time in the evening. Biktarvy remains in the body for a long time (more than 24 hours). The additional 12 hours to wait on this one occasion is not going to be of any risk and allows the medication regimen to be changed as soon as possible.

  2. Sean

    Jose,
    I’m not an expert and you should get an experts opinion

    That being said I believe the best way would be to change the time as gradually as possible.

    And maybe instead of taking it a little later every day, maybe take it a little earlier every day.

    But I would guess the more gradually you change the time the better. I wouldn’t change in increments more than an hour

  3. Roy Trevelion

    Hi Jose,

    Please see your answer here http://i-base.info/qa/15353.

  4. Jose

    I normally take biktarvy at 8am and would like to switch to taking the pill in the late evening. What’s the best way to change this?

Comment

Your email address will not be published.